Kansas, 2008

Heavy Snow and Hail in Kansas, February 5 to 6, 2008

February 5 to 6, 2008 · NWS TOP · 21 events in 21 counties and zones

A strong 500mb storm system dug into the four corners region the morning of February 5th, while a surface low established itself over northwest Texas. A cold front extended from the surface low northeastward.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A strong 500mb storm system dug into the four corners region the morning of February 5th, while a surface low established itself over northwest Texas. A cold front extended from the surface low northeastward. Southerly midlevel winds overrode this boundary, and precipitation developed through the day of the 5th. Cold advection north of the front also brought snow to portions of north central Kansas during the morning. The precipitation type along and south of the boundary in the morning was rain, with a few embedded thunderstorms. There was a brief lull in the precipitation when the low level jet slackened during the late morning. The upper and surface lows lifted to the northeast during the early afternoon, and the cold front established itself along a southwest to northeast line nearly bisecting the local area. Temperatures north of the boundary hovered right around to a few degrees below freezing, while temperatures south of the front were above the freezing mark near the surface and aloft. The front gradually slipped eastward through the day, allowing temperatures to gradually drop below freezing. The precipitation type switched over to all snow by mid afternoon. A band of heavy snow established itself from near Brown County to near Morris County for the remainder of the day, and through the night within the axis of moisture advection around the north and west side of the low. Eight to tweleve inches of snow was reported to have fallen in association with this band, while 3 to four inch amounts were common to the north and south. Gusty fifteen to twenty five mile per hour winds exacerbated the reduced visibilities within the heavy snow region. Accidents were reported across the warning area, but none were serious, with mainly slid-offs reported. Schools across northeast Kansas were closed as a result of the heavy snowfall, including the University of Kansas. One of the main concerns during this busy winter for several cities was the availabilty of road salt. Many cities were nearly out of salt by the time this snow storm hit, forcing officials to use a mix of salt and sand on roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 5, 4:36 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 5, 4:36 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
436 AM CST TUE FEB 5 2008

.DISCUSSION...

AN INTENSE UPPER LOW CENTERED OVER CENTRAL AZ WILL LIFT OUT INTO THE
SOUTHERN PLAINS TODAY AND TONIGHT. SEVERE ELEVATED THUNDERSTORMS
HAVE DEVELOPED ACROSS WESTERN OK AND ARE MOVING NORTHEAST TOWARDS
EASTERN KS. A HEAVY SNOW BAND IS BEGINNING TO FORM ACROSS SOUTHWEST
KS AND WILL MOVE NORTHEAST INTO CENTRAL AND NORTH CENTRAL KS THIS
MORNING.

THIS IS LOOKING TO BE QUITE A COMPLEX FORECAST FOR TODAY AND TONIGHT
ACROSS THE CWA. THE 06Z NAM AND 00Z ECMWF BOTH MOVE THE UPPER LOW
NORTHEAST ACROSS THE TX PNHDL THIS AFTERNOON INTO SOUTH CENTRAL
KANSAS THIS EVENING...AND THEN INTO WESTERN MO BY LATE TONIGHT.
POINT FORECAST SOUNDINGS SHOW A 4 TO 7 DEGREE WARM LAYER OF AIR AT
800MB EAST OF A COUNCIL GROVE TO HOLTON LINE. THEREFORE...THE PRECIP
WILL START OUT IN A LIQUID FORM. TEMPERATURES ACROSS EAST CENTRAL KS
WERE IN THE MID 30S WITH DEWPOINTS AROUND 30. AS THE PRECIP BEGINS
WET BULB COOLING AT THE SURFACE MAY CAUSE SURFACE TEMPERATURES TO
DROP TO AROUND 32 NORTH I-35 WHERE SOME FREEZING MAY OCCUR ON
BRIDGES AND OVERPASSES. SOUTH I-35 SURFACE TEMPERATURES SHOULD
REMAIN ABOVE FREEZING FOR THE MORNING HOURS...THUS ONLY RAIN IS
EXPECTED FOR AREAS SOUTH OF I-35. THE ELEVATED THUNDERSTORMS WILL
MOVE NORTHEAST OUT OF NORTH CENTRAL OK AND SOUTH CENTRAL KS THIS
MORNING. THE STORMS SHOULD REMAIN ALONG AND SOUTHEAST OF THE KS
TURNPIKE THIS MORNING AND EARLY AFTERNOON. ALONG AND NORTHWEST OF
THE TURNPIKE ANY THUNDERSTORM UPDRAFT MAY TURN THE RAIN AND FREEZING
RAIN OVER TO SLEET WHICH COULD ACCUMULATE OVER ONE HALF INCH.
FARTHER WEST THE UPPER LEVELS OF THE ATMOSPHERE WILL BE COLDER THUS
MOST OF THE PRECIP WILL FALL IN THE FORM OF SNOW WEST OF AN ABILENE
TO SENECA LINE. FORECAST SOUNDING ACROSS THE NORTHWEST CWA DID SHOW
SOME CONVECTIVE INSTABILITY SO I CAN NOT RULE OUT SOME THUNDER SNOW
OR THUNDER SLEET ACROSS THE WESTERN AND CENTRAL COUNTIES OF THE CWA.
AS THE 5H LOW MOVES EAST OUT THE TX PNHDL THIS AFTERNOON LARGE SCALE
LIFT SHOULD COOL THE WARM 800MB TEMPERATURES BELOW FREEZING DURING
THE AFTERNOON HOURS. THEREFORE THE RAIN AND FREEZING RAIN ACROSS
EAST CENTRAL KS SHOULD CHANGE TO MORE SLEET AND SNOW THROUGH THE
LATE AFTERNOON HOURS AND SHOULD CHANGE OVER TO ALL SNOW BY EVENING.
ANY SLEET MIXED IN WITH THE SNOW ACROSS THE WESTERN AND CENTRAL
COUNTIES WILL CHANGE OVER TO ALL SNOW THIS AFTERNOON.

THE NAM AND ECMWF SHOW MORE OF A TROWAL DEVELOPING NORTH AND
NORTHWEST OF THE 5H TROUGH. DEFORMATION NORTH AND NORTHWEST OF THE
5H LOW WILL LEAD TO INCREASED MID LEVEL FRONTOGENESIS ACROSS MUCH OF
THE CWA LATE THIS AFTERNOON AND THROUGH THE EVENING. THE INCREASED
LIFT DUE TO FRONTOGENESIS ALONG WITH ANY CI AND CSI WILL CAUSE A
HEAVY SNOW BAND TO DEVELOP ACROSS CENTRAL KS THIS AFTERNOON WHICH
WILL MOVE NORTHEAST ACROSS THE WESTERN...NORTHERN AND CENTRAL
COUNTIES OF THE CWA (GENERALLY ALONG AND NORTH OF I-70) LATE THIS
AFTERNOON AND EVENING AS THE 5H LOW MOVES NORTHEAST INTO SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS EVENING. THE GFS TRACKS THE UPPER
LOW A BIT FARTHER NORTH ACROSS CENTRAL AND NORTHEAST KS...BUT THIS
MAY BE MORE OF AN OUTLIER SINCE BOTH THE 00Z ECMWF AND 06Z NAM SHOW
THE 5H LOW TRACKING SOUTH OF MOST OF THE CWA. THE HEAVY SNOW BAND
WILL BE CAPABLE OF PRODUCING SNOW TOTALS OF 5 TO 10 INCHES ALONG AND
NORTH OF I-70. THE EXACT TRACK OF THE HEAVY SNOW BAND WILL BE MORE
OF A MESOSCALE FORECAST PROBLEM FOR LATE THIS MORNING AND THROUGH
THE AFTERNOON. MY BEST GUEST FOR MAX SNOW FALL WILL BE 15 MILES
EITHER SIDE OF AN ABILENE TO HOLTON LINE. NORTH WINDS OF 20 MPH WITH
GUSTS TO 35 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF THE
NEW FALLEN SNOW...MORE SO ACROSS NORTH CENTRAL KS TODAY AND THEN
ACROSS THE REMAINDER OF THE CWA DURING THE NIGHT. TEMPERATURES WILL
HOLD STEADY THROUGH THE MORNING HOURS AND MAY START TO SLOWLY FALL
ACROSS THE CWA DURING THE AFTERNOON AS LOW-LEVEL CAA INCREASES THIS
AFTERNOON.

THE SNOW SHOULD GRADUALLY END FROM WEST TO EAST ACROSS THE CWA LATE
TONIGHT AS THE 5H LOW TRACKS NORTHEAST INTO WESTERN MO. OVERNIGHT
LOWS WILL DROP INTO THE TEENS AND LOWER 20S.

WEDNESDAY THROUGH SATURDAY....A SLOW WARM UP WILL OCCUR AS THE UPPER
FLOW BECOMES ZONAL. HIGHS WILL WARM INTO THE MID TO UPPER 30S
WEDNESDAY WITH 40S ON FRIDAY AND SATURDAY.

SUNDAY AND MONDAY...THE ECMWF SHOWS AN ARCTIC RIDGE OF HIGH PRESSURE
BUILDING SOUTH ACROSS THE PLAINS AS A 5H TROUGH AMPLIFIES AS IT DIGS
SOUTHEAST OUT OF CANADA INTO THE GREAT LAKES STATES. IF THE ECMWF
VERIFIES HIGHS ON SUNDAY AND INTO EARLY NEXT WEEK MAY NEED TO BE
LOWERED. ATTM I KEPT THE CURRENT FORECAST GRIDS.

66

&&

.AVIATION...

CEILINGS ALREADY INTO OR NEAR IFR THIS MORNING...AND IMPROVING
CONDITIONS ARE NOT EXPECTED ANYTIME SOON. WARM AIR ADVECTION
PRECIPITATION SHOULD MOVE INTO THE AREA AROUND 18Z WITH SOME TYPE OF
MIXED PHASED LIKELY. COLD AIR SHOULD DEEPEN ENOUGH BY LATE AFTERNOON
FOR A CHANGE TO SNOW...WITH LIFR CEILINGS AND VISIBILITIES IN THE
HEAVIER SNOWS TONIGHT. THUNDER ALSO NOT OUT OF THE QUESTION FOR
NEARLY ANY TIME...BUT WILL WAIT UNTIL EVIDENCE IS MORE APPARENT FOR
INCLUSION.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...GENERALLY
ALONG AND NORTH OF I-70...THROUGH 600 AM CST
WEDNESDAY...KSZ008>012-020>024-034>039.

WINTER WEATHER ADVISORY...GENERALLY SOUTH OF I-70...FROM NOON TODAY
THROUGH 600 AM CST WEDNESDAY...KSZ040-054>056-058>059.
&&
Hazardous weather outlook, Feb 5, 4:50 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CST TUE FEB 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
450 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH 600 AM WEDNESDAY FOR
AREAS ALONG AND NORTH OF INTERSTATE 70. A WINTER WEATHER ADVISORY
IS IN EFFECT FOR AREAS TO THE SOUTH OF INTERSTATE 70. AN UPPER
LEVEL STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN PLAINS TODAY AND
TONIGHT. HEAVY SNOW WILL MOVE INTO NORTH CENTRAL KANSAS THIS
MORNING WITH FREEZING RAIN...SLEET AND ISOLATED THUNDERSTORMS
POSSIBLE FOR EAST CENTRAL AND NORTHEAST KANSAS. ALONG AND SOUTH OF
I-35 RAIN AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. SOME OF
THE THUNDERSTORMS MAY PRODUCE NICKEL SIZE HAIL ALONG AND SOUTH OF I-35
THIS MORNING.

THIS AFTERNOON THE HEAVY SNOW WILL CONTINUE ACROSS NORTH CENTRAL
KANSAS AND SPREAD INTO NORTHEAST KANSAS. THE FREEZING RAIN AND
RAIN ACROSS EAST CENTRAL KANSAS WILL GRADUALLY CHANGE OVER TO
SLEET THEN TO SNOW BY LATE AFTERNOON. NORTH WINDS OF 20 MPH WITH
GUSTS TO 30MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF
THE FALLEN SNOW ACROSS NORTH CENTRAL AND NORTHEAST KANSAS TODAY.

HEAVY SNOW WILL BE POSSIBLE THIS EVENING ALONG AND NORTH OF
INTERSTATE 70 WITH TOTAL SNOW ACCUMULATIONS BY MORNING OF 5 TO 10
INCHES. SOUTH OF I-70 EXPECT 2 TO 5 INCHES. NORTH WINDS OF 20 MPH
WITH GUSTS TO 30 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING
OF THE FALLEN SNOW ACROSS THE ENTIRE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND SLEET AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Feb 5, 5:18 AM CST, 31 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
518 AM CST TUE FEB 5 2008

KSZ054-058-051200-
COFFEY-LYON-
518 AM CST TUE FEB 5 2008

THROUGH 600 AM CST...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT
40 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND FREQUENT LIGHTNING. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE GRIDLEY...LE ROY...BURLINGTON...JOHN
REDMOND RESERVOIR...NEW STRAWN...HARTFORD...NEOSHO
RAPIDS...LEBO...BETO JUNCTION AND WAVERLY. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 134 AND 155 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 11:49 UTC.

Open the radar archive at this moment

Event by event

13 heavy snow, 7 winter weather, 1 hail. Local standard time, as filed.

Hail, Coffey

When
February 5, 5:49 AM CST
Where
Coffey County, 0.88 mi SE of Burlington
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.190, -95.740

Winter Weather, Republic

When
February 5, 7:00 AM CST to February 6, 6:00 AM CST
Where
Republic forecast zone
Reported by
Law Enforcement
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Four to five inches of snow accumulation make for slick roadways across the county.

Winter Weather, Cloud

When
February 5, 7:00 AM CST to February 6, 6:00 AM CST
Where
Cloud forecast zone
Reported by
Law Enforcement
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Three to five inches of snow was reported to have accumulated across the county. Gusty winds in combination with the snow lead to reduced visibilities and slick roadways.

Winter Weather, Ottawa

When
February 5, 7:00 AM CST to February 6, 6:00 AM CST
Where
Ottawa forecast zone
Reported by
Law Enforcement
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Two to five inches of snow fell across the county. Gusty winds in combination with the snow lead to reduced visibilities and slick roadways.

Heavy Snow, Dickinson

When
February 5, 9:00 AM CST to February 6, 8:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Eight and a half inches of snow was measured to have fallen in the town of Herington, and seven inches of snow in Enterprise. Six to seven inches was common across the rest of the county.

Winter Weather, Clay

When
February 5, 9:00 AM CST to February 6, 6:00 AM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Four to six inches of snow was reported to have accumulated across the county, with locally higher amounts in the Clay Center area up to seven inches. Gusty winds in combination with the snow lead to reduced visibilities and slick roadways.

Winter Weather, Washington

When
February 5, 10:00 AM CST to February 6, 6:00 AM CST
Where
Washington forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Three to five inches of snow was reported to have accumulated across the county. Gusty winds in combination with the snow lead to reduced visibilities and slick roadways.

Heavy Snow, Morris

When
February 5, 11:00 AM CST to February 6, 10:00 AM CST
Where
Morris forecast zone
Reported by
COOP Observer
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Six to seven inch snowfall reports were common across the county. COOP observers in White City, 2 miles north of Dunlap, and in Marysville all measured snowfall amounts in this range.

Heavy Snow, Pottawatomie

When
February 5, 12:00 PM CST to February 6, 9:00 AM CST
Where
Pottawatomie forecast zone
Reported by
Trained Spotter
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Eight inches of snow was reported to have fallen in the city of Westmoreland. Otherwise, snowfall totals across the county were in the six to eight inch range.

Heavy Snow, Wabaunsee

When
February 5, 12:00 PM CST to February 6, 10:00 AM CST
Where
Wabaunsee forecast zone
Reported by
Trained Spotter
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

One foot of snow was reported to have fallen in the city of Alma. Eight to ten inches of snow were common across the rest of the county.

Winter Weather, Lyon

When
February 5, 12:00 PM CST to February 6, 7:00 AM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

A mix of rain, sleet, and freezing rain fell during the morning hours, before switching over to all snow by the middle of the afternoon. Three to five inches of snow accumulation was common across the county, with locally higher amounts up to 6 inches along the borthern border of the county were reported. Slick roadways and reduced visibilites made for treacherous driving conditions.

Winter Weather, Osage

When
February 5, 12:00 PM CST to February 6, 7:00 AM CST
Where
Osage forecast zone
Reported by
Law Enforcement
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

A mix of rain, sleet, and freezing rain fell during the morning hours, before switching over to all snow by the middle of the afternoon. Three to five inches of snow accumulation was common across the county, with locally higher amounts up to 7 inches reported in the Lyndon area. Slick roadways and reduced visibilites made for treacherous driving conditions.

Heavy Snow, Shawnee

When
February 5, 12:30 PM CST to February 6, 10:00 AM CST
Where
Shawnee forecast zone
Reported by
Trained Spotter
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Eight inches of snow was reported to have fallen four miles west of the city of Topeka. The National Weather Service in Topeka officially received 7.3 inches of snow over the course of the event. Five to eight inches of snow was otherwise common across the county.

Heavy Snow, Jefferson

When
February 5, 1:00 PM CST to February 6, 10:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Ten inches of snow was reported to have been fallen in Oskaloosa. Eight to ten inches were common across the county.

Heavy Snow, Marshall

When
February 5, 1:00 PM CST to February 6, 11:00 AM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Eight inches of snow was reported to have fallen in Marysville. Six to eight inches of snowfall was common across the rest of the county.

Heavy Snow, Nemaha

When
February 5, 2:00 PM CST to February 6, 11:00 AM CST
Where
Nemaha forecast zone
Reported by
Trained Spotter
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Ten inches of snow was reported to have fallen 4 miles southeast of Baileyville, with eight inches of snow was in the city of Seneca. Six to nine inches of snow were common across the rest of the county. Significant blowing and drifting of the snow was reported.

Heavy Snow, Riley

When
February 5, 2:00 PM CST to February 6, 9:00 AM CST
Where
Riley forecast zone
Reported by
COOP Observer
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Seven and a half inches of snow was measured on the KSU campus by the state climatologist. Four to eight inches of snow fell across the remainder of the county.

Heavy Snow, Brown

When
February 5, 3:00 PM CST to February 6, 11:00 AM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Eight inches of snow was reported to have fallen in the city of Hiawatha. Six to eight inches of accumulation were common across the county.

Heavy Snow, Geary

When
February 5, 3:00 PM CST to February 6, 9:00 AM CST
Where
Geary forecast zone
Reported by
Trained Spotter
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

A foot of snow was reported to have fallen in the southeastern portion of Geary County. Seven to ten inches were common across the rest of the county.

Heavy Snow, Jackson

When
February 5, 3:00 PM CST to February 6, 10:00 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Eight and a half inches of snow was reported to have fallen one mile to the northwest of Circleville. Six to eight inches of snow were common across the rest of the county.

Heavy Snow, Douglas

When
February 5, 9:00 PM CST to February 6, 9:00 AM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Six inches of snowfall was common across northern portions of Douglas county, including a report from one mile southwest of Lawrence. The University of Kansas closed it's Lawrence campus as a result of hazardous winter weather conditions, as did several other schools across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85008, 84981, 84990, 84992, 84206, 84995, 84994, 84212, 84214, 84219, 85010, 85013, 84217, 84210, 84211, 84213, 84215, 84205, 84208, 84209, 84207.